|Can you treat OI's as they come up?
Sep 27, 2005
Dr Bob, my brother is HIV+ but refuses to go on HAART. He has never even tried it. I once tried to slip into his food but he found out and got very angry.
He believes that he will feel better if we just keep treating each OI as they apper rather than . His CD4 has dropped to 126 from 245 and his VL is 100K. This has occurred in the past 2 months. He is currently being treated for PCP, KS, thrush, herpes, and our doctor says that CMV will be his next challenge and that this will have the potential to cause blindness if he refuses HAART.
My brother says that he will go onto HAART at the very last moment to prevent this blindness.
Please Dr Bob can you tell me whether there is a significant risk of him dying from these sorts of OI's? Given his rapidly declining CD4 count, how long will he continue to live without treatment? What can I do to further help him?
Your input will be greatly appreciated.
Response from Dr. Frascino
I'm sorry to hear your brother is having so many medical problems at the moment and remains so resistant to trying HAART. He certainly seems inordinately worried about HAART side effects and not feeling well on antiretrovirals. However, if he is currently being treated for PCP, KS, thrush and herpes, I can't imagine he's feeling all that well right now. Of note is the fact that if he was to start HAART and have a good response to therapy, his viral load would decline to undetectable levels and his CD4 count would climb. The chances are quite good this improved immune status would wipe out his current opportunistic problems! However, if he waits and his CD4 count continues to plummet as the opportunistic infections pile up, his chances of responding well to HAART diminish considerably. Certainly the choice of if and when to take any medication is always a personal one; however, at this point, trading treatment of multiple OIs to avoid HAART is, in my opinion, a very unwise decision. Encourage your brother to visit this Web site, attend HIV support groups and get a second opinion from an HIV specialist that he trusts. You can also remind him he can "try" HAART. With the decreased toxicity of the newer agents, he may well find his fears completely unwarranted, his OIs melting away and his general health improving. He has everything to gain and nothing to lose at this point from a trial on antiretrovirals.
I hope he'll reconsider. Continue to support and encourage him. But no more AZT-spiked cappuccinos, O.K.?
You are A Hero
When to Begin Treatment
- Is Rectal Bleeding A Sign Of Acute HIV Infection?
- Oral Ulcers After Rimming Sign Of HIV AIDS
- Purple Spots After Oral Sex With No Protection Does It Mean I Have HIV
- Sore On Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- White Discharge After Anal Sex With Condom Does It Mean I Have HIV
- How Long Does Chlamydia Last After Treatment?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.